Wyoming, 2005

Damaging Winds in Wyoming, July 23, 2005

July 23, 2005 · NWS UNR · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 23, 6:47 PM MST, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 23, 6:47 PM MST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
747 PM MDT SAT JUL 23 2005

.DISCUSSION...MAIN CONCERN OVERNIGHT IS THE CHANCE OF THUNDERSTORMS.
EVEN THOUGH MOISTURE HAS INCREASED TODAY PER THE 12Z-00Z KUNR
SOUNDINGS...THE 00Z KUNR SOUNDING SHOWED ONLY WEAK INSTABILITY AND A
WELL-MIXED BOUNDARY LAYER. THE SURFACE FRONT HAS PASSED THROUGH THE
ENTIRE CWFA...AND NO STORMS WERE OCCURRING IN THE CWFA...YET. THE
STRONGEST INSTABILITY AND DEEPEST MOISTURE WAS OVER THE EASTERN
CWFA...BUT THE CAP WAS ALSO STRONGEST THERE AND FORCING FOR UPWARD
MOTION WAS VERY WEAK. A LARGE AREA OF SHOWERS AND THUNDERSTORMS WAS
OVER SERN WY AND THE NE PANHANDLE. THIS WAS SLOWLY EVOLVING NEWD...
AND ALL INDICATIONS ARE THAT IT WILL STAY SOUTH OF RAPID CITY AND
MOST OF THE BLKHLS...MAINLY OVER THE FAR SRN TIER OF COUNTIES IF IT
DOES MAKE IT INTO SD. LASTLY...A SUPERCELL WAS COMING OUT OF SERN MT
AND HEADED FOR NERN WY. 0-8KM BULK SHEAR AND 8KM STORM-RELATIVE
WINDS WERE FAVORABLE FOR THIS SUPERCELL TO BE LONG-LIVED. HOWEVER...
LIMITED INSTABILITY AND RATHER HIGH CLOUD BASES MAY RESULT IN A
PREMATURE DEMISE OF THIS STORM. SINCE ITS MOTION IS SOMEWHAT ALONG A
THETA-E AXIS...AND SINCE SOME WARM ADVECTION IS EXPECTED IN NERN WY
AND THE BLKHLS LATER TONIGHT (AS RETURN SOUTHEASTERLY FLOW GRADUALLY
DEVELOPS)...SOME ELEVATED CONVECTION MAY YET MAKE IT INTO THE AREA
OVERNIGHT. AS A RESULT...WILL KEEP THE 30 PERCENT CHANCE OF STORMS
GOING FOR MOST OF THE AREA.

ONE OTHER CONCERN TONIGHT IS FIRE WEATHER. A RATHER SIGNIFICANT
PLUME WAS EVIDENT ON THE KUDX WSR-88D AND GOES VISIBLE/3.9UM IMAGES
OVER SERN CROOK COUNTY. EVEN THOUGH SURFACE FLOW WAS NORTHERLY NEAR
THE FIRE...IT WAS BEING AFFECTED BY WESTERLY FLOW FROM ALOFT DUE TO
THE WELL-MIXED BOUNDARY LAYER. AS COOLING OCCURS THIS EVENING...
EXPECT THE PLUME WILL GRADUALLY BE AFFECTED BY THE MORE NORTHERLY
WINDS.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&

BUNKERS
Hazardous weather outlook, Jul 23, 5:16 AM MST, 14 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
616 AM MDT SAT JUL 23 2005

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-241300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
616 AM MDT (716 AM CDT) SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST WYOMING AND
NORTHWEST SOUTH DAKOTA THIS MORNING...WHICH WILL MOVE OFF TO THE EAST
BEFORE NOON. LATER THIS AFTERNOON ISOLATED THUNDERSTORMS MAY DEVELOP
OVER NORTHEAST WYOMING AND THE BLACK HILLS...WHICH WILL MOVE EASTWARD
LATE IN THE AFTERNOON AND INTO THE EVENING. THE MAIN THREATS FROM ANY
STORM THAT WOULD BECOME SEVERE WOULD BE DAMAGING WIND GUSTS AND LARGE
HAIL. ALSO...DRY LIGHTING MAY BE A THREAT FOR SOME OF THE STORMS THAT
FORM IN THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE WEATHER ON SUNDAY FOR NORTHEAST
WYOMING AND WESTERN SOUTH DAKOTA. THE MAIN THREATS FROM THESE STORMS
WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. THE CHANCE FOR
THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH MONDAY NIGHT. THE
NEXT CHANCE FOR THUNDERSTORMS WILL COME ON FRIDAY OVER THE BLACK
HILLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 247 km away, was scanning. The volume nearest the first event began at 03:12 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
July 23, 8:10 PM MST
Where
Campbell County, 17 mi N of Recluse
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.983, -105.700

Thunderstorm Wind, Campbell

When
July 23, 8:55 PM MST
Where
Campbell County, 25 mi N of Weston
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
45.000, -105.333

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2005Every state in 2005This day in weather historyWarnings in Wyoming, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463014, 5463015.